South Dakota, 2021

Tornado and Flash Flood in South Dakota, June 8, 2021

June 8, 2021 · NWS ABR · 12 events in 2 counties and zones

A complex of thunderstorms that began on the evening of June 7th across southeastern North Dakota back-built to the west through the night and then to the southwest through the day on June 8th. This complex impacted north central South Dakota by the early evening on the 8th, leading to flash flooding, severe hail and wind, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A complex of thunderstorms that began on the evening of June 7th across southeastern North Dakota back-built to the west through the night and then to the southwest through the day on June 8th. This complex impacted north central South Dakota by the early evening on the 8th, leading to flash flooding, severe hail and wind, and a tornado. A favorable environment enabled these storms to produce measured wind gusts generally of 60 to 70 mph, though one report near Bullhead exceeded 90 mph. Rainfall amounts across central Corson County ranged from 3 to over 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 8, 12:25 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 8, 12:25 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
225 PM CDT Tue Jun 8 2021

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1224 PM CDT Tue Jun 8 2021

Terminals KABR,KATY,KPIR,KMBG

Breezy southeast winds will persist through this evening, diminish
a bit overnight and then pick up again on Wednesday. VFR
conditions are expected except in the vicinity of thunderstorms
near KPIR and KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Jun 8, 2:48 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Bismarck radar (KBIS), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Corson

When
June 8, 2:05 PM MST
Where
Corson County, 0.48 mi E of Mc Intosh
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -101.340

Hail, Dewey

When
June 8, 3:18 PM MST
Where
Dewey County, 1.46 mi NNW of Firesteel
Measured
1.75 in hail
Reported by
Public
Coordinates
45.450, -101.290

Hail, Dewey

When
June 8, 4:00 PM MST
Where
Dewey County, 1.46 mi NNW of Firesteel
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -101.290

Thunderstorm Wind, Corson

When
June 8, 4:20 PM MST
Where
Corson County, 12.09 mi SE of Black Horse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.580, -101.230

Small tree limbs were downed by estimated sixty mph winds.

Thunderstorm Wind, Corson

When
June 8, 4:40 PM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

Tornado, Corson

When
June 8, 5:18 PM MST to 5:19 PM MST
Where
Corson County, 10.7 mi SW of Little Eagle to 10.53 mi SW of Little Eagle
Rating
EF0
Path length
0.17 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.550, -100.960

A tornado touched down and tracked northeast briefly in eastern Corson County. No damage was reported.

Thunderstorm Wind, Dewey

When
June 8, 5:19 PM MST
Where
Dewey County, Timber Lake
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -101.070

Thunderstorm Wind, Dewey

When
June 8, 5:39 PM MST
Where
Dewey County, Timber Lake
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -101.070

Flash Flood, Corson

When
June 8, 5:44 PM MST to 8:45 PM MST
Where
Corson County, 17.14 mi SSE of Black Horse to 17.24 mi SSE of Black Horse
Cause
Heavy Rain
Reported by
Public
Coordinates
45.480, -101.290

Thunderstorms produced very heavy rains of up to 10.35 inches 4 miles north of Firesteel in central Corson County during the evening hours of June 8th. As a result, water ran over a county road, stock dams were overtopped and planted fields were completely washed out. Several reports of flooded basements were also documented.

Hail, Dewey

When
June 8, 5:49 PM MST
Where
Dewey County, Timber Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.430, -101.070

Thunderstorm Wind, Dewey

When
June 8, 5:54 PM MST
Where
Dewey County, Timber Lake
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -101.070

Thunderstorm Wind, Dewey

When
June 8, 6:39 PM MST
Where
Dewey County, 1.2 mi SW of Bear Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.060, -101.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964243, 964240, 964241, 964244, 964245, 970051, 964246, 964247, 970047, 964242, 964248, 964249.